Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 193, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 3, 2009, 2:09 PM MDT for Crowley County, Kiowa County, Colorado. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2009, 2:09 PM MDT (20:09 UTC)
- Expired
- Sep 3, 2009, 3:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Crowley County, CO, Kiowa County, CO
The radar
The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 2:20 PM MDT | HAIL 0.88 | 16 Ssw Wild Horse, CO | |
| Sep 3, 2:47 PM MDT | HAIL 0.75 | 2 Sse Eads, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 2355 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 032009
SVRPUB
COC025-061-032100-
/O.NEW.KPUB.SV.W.0193.090903T2009Z-090903T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
209 PM MDT THU SEP 3 2009
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
NORTHERN KIOWA COUNTY IN SOUTHEAST COLORADO...
* UNTIL 300 PM MDT...
* AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH OF EADS TO 21
MILES WEST OF HASWELL...OR ALONG A LINE EXTENDING FROM 45 MILES
SOUTHWEST OF BURLINGTON TO 39 MILES NORTH OF LA JUNTA...AND WAS
MOVING TOWARD THE SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
TOWNER.
SHERIDAN LAKE.
HASWELL.
EADS.
CHIVINGTON.
BRANDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3842 10205 3835 10351 3851 10364 3852 10319
3860 10318 3862 10312 3862 10214
TIME...MOT...LOC 2009Z 293DEG 9KT 3875 10271 3855 10352
$$
STARK1 follow-up statement
000
WWUS55 KPUB 032031
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MDT THU SEP 3 2009
COC025-061-032100-
/O.CON.KPUB.SV.W.0193.000000T0000Z-090903T2100Z/
CROWLEY CO-KIOWA CO-
231 PM MDT THU SEP 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHERN KIOWA AND NORTHEASTERN CROWLEY COUNTIES...
AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE CENTERED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF EADS TO
19 MILES WEST OF HASWELL...OR ALONG A LINE EXTENDING FROM 40 MILES
NORTH OF LAMAR TO 34 MILES NORTH OF LA JUNTA...AND WAS MOVING TOWARD
THE SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
HASWELL.
EADS.
CHIVINGTON.
BRANDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3841 10230 3835 10351 3851 10361 3852 10319
3860 10318 3862 10312 3862 10248
TIME...MOT...LOC 2030Z 324DEG 10KT 3864 10274 3846 10351
$$
STARKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:09 PM MDT, 0 minutes earlier.
Area forecast discussion, Sep 3, 2:09 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 209 PM MDT THU SEP 3 2009 .SHORT TERM... (TONIGHT AND TOMORROW) CURRENTLY...WEAK FRONT MOVING ACROSS THE E PLAINS FROM N TO S. THIS BOUNDARY FIRING OFF A FEW STRONG TO SVR TSRA ACROSS THE AREA. TONIGHT AND TOMORROW...MAIN CONCERN WILL BE THUNDERSTORMS ALONG BOUNDARY MOVING ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. BOUNDARY WILL BE ALONG THE US-50 CORRIDOR DURING MAX HEATING (3-4 PM) AND THIS FEATURE SHOULD LIGHT UP GIVEN THE COOL TEMPS AND 1500 CAPE....TEMPS AT -12 AT 500. SHEAR IS MARGINAL BUT WE COULD SEE SOME LOW END SVR HAIL. LOCALIZED HEAVY RAIN WILL ALSO BE A THREAT. PRECIP SHOULD DECREASE AS HEATING DIMINISHES. TOMORROW IT IS EXPECTED TO BE QUITE STABLE ACROSS THE EASTERN PLAINS. IN ADDITION FLOW ALOFT WILL BE NEARLY FROM THE DUE N. THIS SHOULD KEEP MOST...IF NOT ALL...PRECIP PINNED UP ACROSS THE S MNTS AND INTERIOR MTNS. LIKEWISE...I HAVE REMOVED POPS TOMORROW FROM THE FAR E PLAINS AND KEPT VERY LOW END POPS ALONG THE ADJ PLAINS. MAX TEMPS TOMORROW SHOULD RUN ABOUT 2 TO 4F COOLER THAN TODAY. .LONG TERM... (SAT-THU) MAIN CONCERN WILL BE BROAD TROUGH MOVING TO THE N OF THE REGION MID WEEK. COMPARED TO SIMULATIONS OF THE LAST FEW DAYS...LATEST EC MODEL HAS COME MORE INLINE WITH GFS IN THAT THIS FEATURE WILL MOVE GENERALLY TO THE N OF THE AREA. I STILL EXPECT A FRONT TO GO THROUGH...BUT IT WILL BE MORE OF THE BACK DOOR VARIETY THAN A PACIFIC FRONT TYPE VARIETY. THIS BOUNDARY WILL PROBABLY DRY OUT THE MTNS SOMEWHAT BUT I DO NOT EXPECT IT TO COMPLETELY WIPE OUT THE MOISTURE AT THIS TIME. THIS SAME FEATURE WILL LIKELY ENHANCE THE PRECIP CHANCES FOR THE PLAINS WED. IN THE MEANTIME...MOISTURE FROM THE REMNANTS OF TC JIMENA WILL LIKELY BE MINIMAL AT BEST. AS I WRITE...QUITE A BIT OF THIS MSTR IS SHIFTING EAST OVER THE N SXNS OF OLD MEX AND S TX. THE REMNANT LOW OF THE TC IS FCST TO MOVE INTO THE COOL PACIFIC...AND WAT VAP IMGY SHOWS THIS TC WILL BE MOVING INTO A VERY DRY ATMOS OVER THE PACIFIC. ALTHOUGH WE WILL LIKELY NOT SEE MUCH MSTR FROM THIS SYSTEM...WE WILL STILL SEE MSRT REMAINING OVER THE MTNS THROUGH AT LEAST MIDWEEK. WITH THINGS LOOKING LESS WET AND LESS CLOUDY...I HAVE BUMPED UP MAX TEMPS A FEW DEGREES THIS WEEKEND INTO EARLY NEXT WEEK. /HODANISH && .AVIATION... OVERALL EXPECT VFR CONDITIONS NEXT 24H AT THE TAF SITES. MAIN CONCERN WILL BE AFTERNOON AND EARLY EVENING CONVECTION AT ALL 3 SITES. IF CONVECTION DOES OCCUR...I EXPECT IT TO BE TRANSIENT IN NATURE AND MVFR CONDITIONS WILL LIKELY BE RELATIVELY BRIEF. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/34
Hazardous weather outlook, Sep 3, 6:48 AM MDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 648 AM MDT THU SEP 3 2009 COZ058>089-093>099-041300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 648 AM MDT THU SEP 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE ONCE AGAIN FORECAST TO DEVELOP OVER THE WESTERN MOUNTAINS BY LATE MORNING AND SPREAD EASTWARD INTO THE I-25 CORRIDOR BY MID AFTERNOON. HEAVY RAINFALL WILL BE THE MAIN CONCERN WITH SLOW CELL MOVEMENT AND ALREADY SATURATED GROUND CONDITIONS. RAIN FALL RATES OVER AN INCH AN HOUR WILL BE LIKELY WITH THE STRONGEST STORMS. LOCATIONS IN PUEBLO COUNTY THAT HAVE SEEN HEAVY RAINFALL OVER THE PAST FEW DAYS WILL BE ESPECIALLY SUSCEPTIBLE TO LOCALIZED FLOODING. BESIDES HEAVY RAINFALL...HAIL TO ONE HALF INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. THUNDERSTORM ACTIVITY IS FORECAST TO SHIFT SOUTH AND EAST OVERNIGHT WITH THE STRONGEST STORMS CONFINED TO SOUTH OF U.S. HIGHWAY 50 AND EAST OF INTERSTATE 25. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION FROM FRIDAY INTO NEXT WEDNESDAY. THE PRIMARY METEOROLOGICAL THREATS WILL BE WIND GUSTS TO 45 MPH AT TIMES...LOCALLY HEAVY RAINFALL AND HAZARDOUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE POSSIBLE AFTER 2 PM ALONG THE INTERSTATE 25 CORRIDOR INTO SOUTHEASTERN COLORADO OVERNIGHT.
In the hours before
Special weather statement, Sep 3, 2:00 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU SEP 3 2009 COZ089-095-096-032030- CROWLEY COUNTY-EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY- 200 PM MDT THU SEP 3 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO KIOWA COUNTY IN SOUTHEAST COLORADO AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS 12 MILES NORTH OF HASWELL...OR 48 MILES NORTHWEST OF LAMAR...MOVING TOWARD THE SOUTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... TOWNER. SWEETWATER RESERVOIR. SHERIDAN LAKE. HASWELL. EADS. CHIVINGTON. BRANDON. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. STARK
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:03 PM MDT | Areal Flood Advisory | PUB | Pueblo | 117 min |
| Sep 2, 6:40 PM MDT | Areal Flood Advisory | PUB | Pueblo | 110 min |
| Sep 3, 4:40 AM MDT | Severe Thunderstorm Warning | PUB | Baca | 43 min |
| Sep 3, 2:58 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero, Prowers | 62 min |
| Sep 3, 3:30 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 60 min |
| Sep 3, 3:35 PM MDT | Tornado Warning | PUB | Crowley, Otero | 20 min |
| Sep 3, 4:31 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.